Kansas, 2023

Damaging Winds in Kansas, July 4, 2023

July 4, 2023 · NWS DDC · 3 events in 1 county or zone

A thunderstorm created strong winds across Kearny County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm created strong winds across Kearny County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 5:15 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 4, 5:15 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
615 PM CDT Tue Jul 4 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday night)
Issued at 1225 PM CDT Tue Jul 4 2023

17z observations show a large upper high centered in southeast
Arizona and a longwave trough centered in the northern plains.
This has led to generally westerly upper level winds in our area
with a shortwave developing just west of Denver. At the surface a
cold front is located in northeast Colorado through southwest and
central Nebraska and will be the focus of our thunderstorm event
tonight.

We should see thunderstorms start to develop very late this
afternoon along the cold front as the upper level energy moves in
from the west. CAM models have trended more with a later arrival
into southwest Kansas and the main threat being some strong
outflow winds ahead of the storms which could top 70+ mph. NAM
and RAP models show some health post frontal moisture with 65-68 F
dewpoints wrapping in behind the cold front which should keep the
thunderstorms going as they progress to the south and east. The
main concern will be the timing of the storms as they will likely
coincide with 4th of July fireworks displays and most of the
models showing a good line of storms around 10 pm from Syracuse to
Hays. Overall think the higher end wind threat that SPC has put
out in our northern zones is warranted with a lesser hail and
almost nil tornado threat given the high LCL levels.

Wednesday could be a potential forecast challenge given how
tonight's convection evolves. Most short term models think that
the storms should give the momentum needed to push the cold front
into Oklahoma which would likely diminish the severe threat with
the exception of the far southeast. Overall it should be a cooler
day as we will have post storm clouds in the morning along with
northeast winds for much of the day. Model guidance has most of
southwest Kansas seeing highs in the mid to upper 70s with the
exception of the far southeast where the front looks to stall out
and perhaps lift a bit farther north by afternoon.

Wednesday night we should see another MCS develop in the front
range of the Rockies which will enter southwest Kansas after
midnight. NAM, HRRR and RAP display a fairly healthy shortwave
with the convection and good moisture fields with QPF outputs of
up to an inch. Given this signal I kept POPs in the likely
category. These storms should just be rain makers as the CAPE
values will be diminished when they arrive after midnight which
will mitigate the severe risk.

.LONG TERM...(Thursday through Tuesday)
Issued at 154 PM CDT Tue Jul 4 2023

Active weather continues into Thursday as we should see another
MCS develop in northeast Colorado and dive to the south and east
during the night. By the time it reaches southwest Kansas most of
the severe threat should start to wind down however we could once
again see locally heavier rainfall with QPF output from the
various ensembles showing a range of 0.5 to 1.5 inches.

Friday a sharp baroclinic zone develops as a warm front will lift
into southwest Kansas and the cooler more stable air with clouds
will stay entrenched in the north and east. Highs will range from
the lower 80s in the northeast to the lower and mid 90s around
Elkhart. With the frontal boundary in place we should have another
shortwave kick up convection in eastern Colorado and ride into
western Kansas during the night giving us a good chance of another
soaking.

Long term ensembles keep us in an active weather pattern for the
rest of the weekend with another overnight MCS Saturday night into
Sunday morning. Temperatures are on an upward trend into next week
with 90s degree highs returning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 615 PM CDT Tue Jul 4 2023

Ongoing developing thunderstorms will move east-southeast across
west central Kansas into northern portions of southwest Kansas
through late evening, potentially affecting KHYS and KGCK generally
after 02-04Z. Otherwise, VFR conditions will prevail elsewhere
through late evening. Low level stratus developing along and behind
a cold front pushing southeast through western Kansas overnight is
expected to result in MVFR cigs in vicinity of KHYS, KGCK, and KDDC
generally after 08-10Z. Southerly winds around 15 to 25kt through
late evening are forecast to turn north-northeasterly around 15
to 25kt behind the aforementioned cold front as it moves through
western Kansas overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  76  59  77 /  30  20  80  20
GCK  64  73  58  75 /  40  10  80  10
EHA  63  75  59  79 /  30  10  60  10
LBL  65  78  59  76 /  20  10  60  10
HYS  64  75  57  78 /  70  20  30  20
P28  70  86  62  79 /  10  20  60  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jul 4, 3:39 AM CST, 15 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
439 AM CDT Tue Jul 4 2023

KSZ030-031-043>046-061>066-074>081-084>090-050945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
439 AM CDT Tue Jul 4 2023 /339 AM MDT Tue Jul 4 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this evening and tonight. These
could be severe with damaging winds and large hail, especially
across central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms each evening and night
through the weekend. It is too early to tell if these will be
severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed this evening.

In the hours before

Special weather statement, Jul 4, 4:28 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
528 PM CDT Tue Jul 4 2023

KSZ043-042315-
Scott KS-
528 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of northwestern Scott
County through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Scott State Lake to 7
miles northeast of Leoti. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Scott State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3870 10076 3851 10113 3870 10113
TIME...MOT...LOC 2227Z 293DEG 17KT 3875 10105 3858 10128

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, Jul 4, 5:50 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Tue Jul 4 2023

KSZ061-074-050015-
Stanton KS-Hamilton KS-
650 PM CDT Tue Jul 4 2023

...Strong thunderstorms will impact portions of Hamilton and
northwestern Stanton Counties through 715 PM CDT/615 PM MDT/...

At 650 PM CDT/550 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Tribune
to 12 miles south of Granada. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of Hamilton and
northwestern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Kansas.

&&

LAT...LON 3815 10204 3826 10191 3826 10165 3805 10157
      3767 10204
TIME...MOT...LOC 2350Z 296DEG 32KT 3828 10181 3789 10226

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RUSSELL

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
July 4, 6:56 PM CST
Where
Kearny County, 1.29 mi WSW of Lakin White Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.960, -101.270

Strong Winds.

Thunderstorm Wind, Kearny

When
July 4, 7:19 PM CST
Where
Kearny County, 0.88 mi SW of Lakin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.940, -101.260

Social Media reports of power out and tree limbs down in the city of Lakin.

Thunderstorm Wind, Kearny

When
July 4, 7:25 PM CST
Where
Kearny County, 3.01 mi SW of Lakin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.920, -101.290

Social media report of an enclosed trailer flipperd and center pivot down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122884, 1122885, 1122886.